Washington, 2016

Debris Flow in Washington, June 10, 2016

June 10, 2016 · NWS OTX · 1 event in 1 county or zone

A number of thunderstorms producing intense rain on the Lime Belt burn scar area resulted in a debris flow. The heavy rain washed mud, large rock, and other debris down a roadside ditch and over the roadway into a field at Johnson Creek which is about 6 miles southeast of Conconully, WA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A number of thunderstorms producing intense rain on the Lime Belt burn scar area resulted in a debris flow. The heavy rain washed mud, large rock, and other debris down a roadside ditch and over the roadway into a field at Johnson Creek which is about 6 miles southeast of Conconully, WA. It also covered area with small hail. It was reported that estimated rainfall rates approached over one inch in 25 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 10, 9:50 AM PST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 10, 9:50 AM PST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1050 AM PDT FRI JUN 10 2016

.SYNOPSIS...
Cooler, breezy and showery weather will impact the Inland
Northwest today through the weekend. A weak warming trend is
anticipated for early next week, but temperatures will remain
below normal with a continued unsettled and occasionally breezy
pattern.

&&

.DISCUSSION...
The slow moving cold front is stuck over extreme eastern
Washington this morning with steady light to moderate rain mainly
east of line from Republic to Harrington to Washtunca and into
north Idaho, where it will be cloudy, stable and cool.
Temperatures will struggle through the 50s to lower 60s. West of
this line, partial clearing will take place with cumulus forming.
Instability will increases as the cold upper low moves steadily
inland. Small showers are already forming in the Wenatchee valley
with brief downpours and small hail. The threat of thunder will
increase over the northern Cascade mountains this afternoon. The
upper low will continue to lift northeast, across the northern
Cascades and into southern BC - which will keep the threat of
convections going along the Canadian border overnight. /rfox.

&&

.AVIATION...
18Z TAFS: A cold front edges across eastern WA/north ID today,
with steady rain lingering over most eastern TAF sites through
21-23Z before drying out. Areas of MVFR cigs and local IFR are
expected and perhaps brief MVFR vis. To the west expect more
isolated to scattered instability showers. A few thunderstorms
will be possible near the Cascades/northern mountains in the
afternoon too. In addition expect locally breezy conditions,
especially near the Cascades/western Columbia Basins. Local gusts
near 25kts will be possible. Expect improving conditions overnight
into Saturday morning with some partial clearing. Isolated
convection may linger through the night near the Canadian border,
while mid to high level clouds will spread into the region. Would
not rule out some patchy fog/stratus in sheltered areas but
confidence is low. /rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  44  63  44  69  49 / 100  10  40  10  10  10
Coeur d'Alene  56  44  63  43  69  48 / 100  20  40  10  10  10
Pullman        54  42  62  42  68  46 / 100  40  20   0  10  10
Lewiston       62  48  69  48  76  53 /  80  50  20  10  10  10
Colville       60  43  64  43  71  47 / 100  30  60  30  10  10
Sandpoint      56  44  61  41  67  45 /  80  50  50  20  10  10
Kellogg        60  42  59  42  65  46 /  70  60  40  30  10  10
Moses Lake     71  47  72  46  76  50 /  10  10  20  10  10   0
Wenatchee      70  49  69  50  76  53 /  10  20  20  10  10  10
Omak           69  46  69  45  75  49 /  60  30  40  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 10, 4:00 AM PST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
500 AM PDT FRI JUN 10 2016

IDZ001>004-026-027-WAZ031>038-041>044-111200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
500 AM PDT FRI JUN 10 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
June 10, 11:46 AM PST to 1:38 PM PST
Where
Okanogan County, 4.95 mi E of Ruby to 4.96 mi WNW of (4om)omak Arpt
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
48.505, -119.622

A number of thunderstorms producing intense rain on the Lime Belt burn scar area resulted in a debris flow. The heavy rain washed mud, large rock, and other debris down a roadside ditch and over the roadway into field at Johnson Creek which is about 6 miles southeast of Conconully, WA. It also covered area with small hail. It was reported that estimated rainfall rates approached over one inch in 25 minutes.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628751.